Arizona, 2004

Flash Flood in Arizona, August 17, 2004

August 17, 2004 · NWS FGZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 17, 3:00 PM MST, 30 minutes earlier.

Area forecast discussion, Aug 17, 3:00 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST TUE AUG 17 2004

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
NORTHERN ARIZONA DURING THE AFTERNOON AND EVENING HOURS THROUGH
WEDNESDAY NIGHT. ON THURSDAY...A SLOW DRYING TREND IS EXPECTED TO
BEGIN...LEADING TO A DECREASE IN AREAL COVERAGE OF THUNDERSTORMS
FROM SOUTHWEST TO NORTHEAST. ON SATURDAY...SOUTHWEST FLOW ALOFT
SHOULD RETURN TO THE REGION....FURTHER DRYING THE AIRMASS...
ALLOWING FOR WARMER MAX TEMPERATURES AND ONLY A SLIGHT CHANCE OF
HIGH BASED THUNDERSTORMS.
&&

.DISCUSSION...
ANOTHER ACTIVE AFTERNOON OF THUNDERSTORMS ACROSS NORTHERN
ARIZONA...SAVE THE LOWER TERRAIN IN THE LITTLE COLORADO RIVER
VALLEY. OUTFLOW BOUNDARIES ARE EVIDENT ON SAT LOOP FROM STORMS SOUTH
OF RQE THIS AFTERNOON AND SHOULD TRIGGER STORMS IN THE ERN LCR LATER
THIS AFTERNOON AND EVENING. ON WEDNESDAY...THE GFS SHOWS ANOTHER
DEGREE OF COOLING AT H5 AND LITTLE CHANGE IN THE RH FIELDS OVER NRN
AZ...THUS EXPECT SCATTERED SHOWERS AND THUNDER MAINLY DURING THE
AFTERNOON HOURS. THURSDAY APPEARS TO BE THE START OF A SLOW DRYING
TREND AS A RIDGE IS SHOWN BUILDING INTO SRN CAL. CROSS SECTION SHOW
DRIER AIR BELOW H7 MOVING INTO SW YAVAPAI COUNTY...ESPECIALLY THE
MESOETA WHICH BRINGS THIS DRIER AIR IN FASTER. BY FRIDAY H7 TO H5
MOISTURE IS THINNING RAPIDLY AS RIDGE AXIS MOVES CLOSER TO NRN AZ.
ON SATURDAY THE RIDGE AXIS PASSES OVERHEAD..SHUNTED EASTWARD ON
SOUTHWEST FLOW ALOFT. THIS SOUTHWEST FLOW REALLY DRIES THINGS OUT
ACROSS FAR WRN AZ. THEIR IS STILL ENOUGH RH OVER THE CWA THAT
ISOLATED STORMS ARE POSSIBLE...BUT DO EXPECT A SIGNIFICANT DECREASE
IN STORM AREAL COVERAGE AND WARMER MAX TEMPS OVER THE WEEKEND. NO
CHANGES MADE TO THE EXTENDED.
DL
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 17, 10:00 AM MST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST TUE AUG 17 2004

AZZ004>018-037>040-181400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

AN UNSTABLE AND MOIST AIR MASS REMAINS OVER THE NORTHLAND.
ADDITIONALLY... A WEAK UPPER LEVEL DISTURBANCE WILL BE CROSSING THE
REGION. SCATTERED THUNDERSTORM SHOULD FIRST DEVELOP OVER THE AREAS
ABOVE 6000 FT MSL AFTER 11 AM MST...AND LATER IN THE AFTERNOON
ACROSS THE REST OF NORTHERN ARIZONA. ISOLATED STORMS MAY PRODUCE
RAINFALL RATES OF ONE INCH PER HOUR...ESPECIALLY ACROSS AREAS NORTH
OF A LINE FROM SUPAI TO FLAGSTAFF TO WHITE RIVER. THE MAIN THREAT
TODAY WILL BE THE POTENTIAL FOR SMALL STREAM FLOODING AND ISOLATED
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PRESENT INDICATIONS ARE FOR MOISTURE TO LINGER OVER THE NORTHLAND
WEDENSDAY...WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
EXPECTED. ON THURSDSAY...THE FLOW ALOFT WILL TURN TO A DRIER
WESTERLY DIRECTION. THUNDERSTORMS ARE EXPECTED EACH DAY BUT LOOK FOR
A DOWNWARD TREND IN COVERAGE THROUGH SATURDAY. ON SUNDAY...MODELS
SHOW A WEAK SURGE OF MOISTURE WITH AN EXPECTED INCREASE IN AREAL
COVERAGE OF STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 17, 2:30 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST TUE AUG 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             3 S PRESCOTT            34.53N 112.45W
08/17/2004  0.75 INCH        YAVAPAI            AZ   PUBLIC

&&

TEXTDEMO

The radar

The Flagstaff radar (KFSX), 124 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Yavapai

When
August 17, 3:30 PM MST to 6:00 PM MST
Where
Yavapai County, Bagdad
Reported by
TRAINED SPOTTER
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

Flash flooding in Beaver Creek south of Bagdad caused the closure of Highway 97 for about 45 minutes. Flooding also closed Highway 97 at Bridle Creek south of Bagdad. Other roads in the area were closed because of the flooding and debris.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420081.